How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog
Satisfied Customers: 29959
Experience:  UC Davis Graduate, Interests: Dermatology, Internal Medicine, Pain Management
Type Your Dog Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

Hi. A couple of weeks ago I changed my dogs food and he had

This answer was rated:

Hi. A couple of weeks ago I changed my dog's food and he had diarrhea for a few days. It got better for one day, but then he was trying to cough something up (he gets my hair caught in his throat sometimes) so I stupidly gave him milk to wash it down. The diarrhea came back that night. I withheld food for 24 hours, then gave him boiled turkey and rice. The stool was mucous-y with a tiny bit of red blood. That continued for a couple of days. I gave him Pepto Bismol which seemed to help a little but he's still having diarrhea. Otherwise, his appetite and behavior are totally normal. Also, during this time, he did have a stressful hike and got over-heated and there's been a lot of stress at home lately.
Welcome! My name isXXXXX am a 2003 graduate from UC Davis, and currently a Medical Director of a veterinary hospital.

I am sorry to hear about this concern for Digby.

Well, a few concerns. The diet change can really cause havoc on the digestive tract. Even if it improved for a bit, you mentioned the milk!
Milk is a natural laxative in dogs, and the stomach can't really digest it. So, that can result in all sorts of issues.

When the stool also has a oily, mucoid/jelly, or blood in it that suggests colitis. Colitis is inflammation of the large intestine.
Colitis in Dogs

Pepto was fine to give, but you really want to avoid repeating over and over, as it is not helping to re-establish a normal gut bacterial flora.

In this case, I think Digby would benefit from getting into a vet and probably starting some flagyl (metronidazole). A wonderful antibiotic for the intestinal tract, that also exerts some anti-inflammatory benefit. A key treatment if you are seeing any mucous or blood.

Also, well worth getting a probiotic.

Probiotics that can be helpful:
Rx Biotics
- For this probiotic, you’ll need your vet to order it, or find a local vet who carries it.
Vetri-probiotic BD
Although not a sole treatment for diarrhea, another effective supportive supplement (not a probiotic)
Rx Clay

Your vet should carry one of the above or one like the above.

Metronidazole is also the type of antibiotic that most vets use on an as needed basis when there are breakouts of diarrhea. Another good reason why Digby might benefit from it.

I hope that information has been helpful.
Please remember to select Reply to Expert, if for any reason you need further clarification, have more questions, or were expecting a different type of answer. Prior to leaving a feedback rating, which I greatly appreciate so I am recognized by Justanswer for responding, my goal is to provide you the best answer possible.
Dr. Andy

Customer: replied 3 years ago.

Thank you. I am bringing him in today.

Sounds like a plan Stacey.
Good Luck!

Dr. Andy
Dr. Andy and other Dog Specialists are ready to help you